Texas, 2004

Hail and Damaging Wind in Texas, June 4, 2004

June 4, 2004 · NWS MAF · 4 events in 2 counties and zones

Severe thunderstorms developed in the vicinity of the Davis Mountains during the afternoon of the 4th. Large hail and severe thunderstorm winds were reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms developed in the vicinity of the Davis Mountains during the afternoon of the 4th. Large hail and severe thunderstorm winds were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 4, 12:00 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 4, 12:00 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CDT FRI JUN 4 2004

.SHORT TERM...
UPPER LVL RIDGE CENTERED OVR KELP IS RESULTING IN TEMPS AT 18Z NEAR
WHAT THE HIGHS WERE YESTERDAY.  RIDGE IS PROGGED TO MEANDER INTO SW
OLD MEXICO THRU 12Z SAT...ALLOWING A SERIES OF MINOR SHRTWVS TO
ROTATE AROUND IT AND SE INTO THE NW CWA.  BOTH THE ETA AND GFS
CONTINUE TO DEVELOP CONVECTION OMTNS IN CNTRL NM...BEFORE BRINGING
IT SE W/THE SHRTWVS OVERNIGHT...SUGGESTING ANOTHER ROUND OF
NOCTURNAL STORMS.  THIS TO BE AIDED BY A 40+KT H85 LLJ DEVELOPING BY
06Z TO PROVIDE INFLOW.  AS SUCH...LITTLE CHANGE WILL BE NEEDED
W/CURRENT WX GRIDS.  FOR OVERNIGHT LOWS...MODELS WARM UP THE PBL BY
ABOUT 6 DEG C BY 12Z SAT.  W/SFC DEWPTS IN THE 50S WELL INTO
NM...AND S-SE SFC FLOW OVERNIGHT...LOWS SHOULD BE ABOUT A CAT WARMER
THAN THIS MORNING/S.  THUS...WILL STICK ON THE WARMER SIDE OF
GUIDANCE...CLOSE TO GFS NUMBERS.

.LONG TERM...
FLAT UPPER RIDGE ANCHORED OVER THE DESERT SOUTHWEST WILL RETROGRADE
WESTWARD OVER THE WEEKEND INCREASING NORTHWEST FLOW ALOFT.  WEAK
MID/UPPER LEVEL SHORTWAVES EMBEDDED IN THE NORTHWEST FLOW ALOFT
WILL MAINTAIN LOW ORDER POPS ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO OVER THE WEEKEND...INCLUDING NOCTURNAL MCS DEVELOPMENT TO OUR
NORTH LATE SATURDAY WITH THE POTENTIAL OF MCS PROPAGATING
SOUTHEASTWARD AND CLIPPING THE NORTHEAST PERMIAN BASIN SATURDAY
NIGHT PRIOR TO WEAKENING/DISSIPATION.  LOW LEVEL THERMAL RIDGING
/33C AT 850MB/ SHOULD TRANSLATE INTO SEVERAL TRIPLE DIGIT MAX
TEMPERATURE READINGS ACROSS THE AREA SATURDAY AFTERNOON.

MEANWHILE...A STRONGER MID/UPPER LEVEL SHORTWAVE EMBEDDED IN THE
PROGRESSIVE UPPER FLOW TO OUR NORTH WILL SEND A WEAK COLD FRONT
SOUTHWARD INTO WEST TEXAS...WITH THE FRONT BECOMING QUASISTATIONARY
ACROSS THE NORTHERN ZONES/COUNTIES BY SATURDAY NIGHT.  WEAK LOW
LEVEL CONVERGENCE VICINITY OF THE FRONT AND STEEP LAPSE RATES ALOFT
WILL WARRANT SLIGHT CHANCES /20-25 PCT POPS/ FOR THUNDERSTORMS
SATURDAY EVENING/NIGHT ALONG/NORTH OF A BIG SPRING TO MIDLAND TO
BALMORHEA LINE.  AS WEAK FRONT SAGS SOUTHWARD OVER THE WEEKEND...
FAVORED AREAS FOR CONVECTION FOR SUNDAY TRANSITION TO THE SOUTHERN
AND WESTERN PARTS OF THE CWFA IN RESPONSE TO LOW LEVEL CONVERGENCE
ALONG THE SURFACE FRONTAL BOUNDARY PLUS UPSLOPE FLOW ALONG THE
EASTERN SLOPES OF THE MOUNTAIN AREAS NORTH OF THE FRONT.  SLIGHTLY
COOLER TEMPERATURES ON SUNDAY IN THE WAKE OF THIS FRONT.

A STRONG/AMPLIFIED UPPER TROUGH WILL MOVE ONSHORE THE WEST COAST ON
MONDAY INTO TUESDAY...TRANSITIONING FLOW ALOFT TO SOUTHWESTERLY
OVERHEAD WITH SURFACE LEE SIDE TROUGH/DRYLINE DEVELOPMENT ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO.  WILL CARRY LOW ORDER POPS FOR
FIRST HALF OF NEXT WEEK AS DRYLINE MOISTURE CONVERGENCE AND LOW
LEVEL GULF MOISTURE INFLUX ACROSS THE PLAINS AND UPSLOPE FLOW
VICINITY THE DAVIS MOUNTAINS STRUGGLES TO OVERCOME A STRONG CAP
ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             73  98  70  96 /  20  10  20  10
CARLSBAD NM               69 104  68  98 /  30  10  20  10
DRYDEN TX                 74  98  69  98 /   0  10  10  10
FORT STOCKTON TX          73 101  69  99 /  10  10  20  10
GUADALUPE PASS TX         67  96  67  92 /  30  10  10  10
HOBBS NM                  67 102  68  96 /  30  10  20  10
MARFA TX                  60  92  59  94 /  20  10  20  20
MIDLAND INTL AIRPORT TX   73 100  71  96 /  20  10  20  10
ODESSA TX                 72 100  71  96 /  20  10  20  10
WINK TX                   73 107  71 102 /  20  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

44/01
Hazardous weather outlook, Jun 4, 12:00 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CDT FRI JUN 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
100 PM CDT (1200 PM MDT) FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED NON-SEVERE THUNDERSTORMS WILL OCCUR
ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING...PARTICULARLY
SOUTHEAST NEW MEXICO.  ALL THUNDERSOTRMS WILL BE ACCOMPANIED BY
FREQUENT LIGHTNING.  SLOW MOVING THUNDERSTORMS MAY PRODUCE HEAVY
RAINFALL ACROSS THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

44

The radar

The Midland/Odessa radar (KMAF), 208 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jeff Davis

When
June 4, 2:40 PM CST
Where
Jeff Davis County, 31 mi NNW of Ft Davis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.000, -104.083

Penny size hail covered the ground with drifts up to two and a half feet deep.

Hail, Reeves

When
June 4, 3:20 PM CST
Where
Reeves County, 20 mi WNW of Balmorhea
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.100, -104.050

The Reeves County Emergency Manager and the public reported intermittent large hail ranging in size from dimes to golfballs along Interstate 10 from near the Reeves/Jeff Davis County Line to the Interstate 10 and Interstate 20 split.

Hail, Jeff Davis

When
June 4, 4:40 PM CST
Where
Jeff Davis County, 5 mi ESE of Valentine
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.550, -104.417

Thunderstorm Wind, Jeff Davis

When
June 4, 4:40 PM CST
Where
Jeff Davis County, 5 mi SE of Valentine
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
30.533, -104.433

Penny size hail and 60 MPH winds were reported southeast of Valentine along U.S. Route 90.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405117, 5405116, 5405114, 5405115.